Indiana, 2023

Flash Flooding and Hail in Indiana, June 29, 2023

June 29, 2023 · NWS PAH · 12 events in 4 counties and zones

A severe thunderstorm rapidly strengthened during the early morning hours, producing hail up to the size of golf balls and damaging winds from 70 to 80 mph. During the mid-morning hours, a cluster of severe thunderstorms evolved into a thunderstorm complex that produced mainly damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$296,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A severe thunderstorm rapidly strengthened during the early morning hours, producing hail up to the size of golf balls and damaging winds from 70 to 80 mph. During the mid-morning hours, a cluster of severe thunderstorms evolved into a thunderstorm complex that produced mainly damaging winds. The severe weather reports were concentrated mainly east of a line from Princeton to Evansville, including the eastern Evansville metro area. The persistence of the thunderstorm clusters over the same areas resulted in pockets of flash flooding. This morning round of severe thunderstorms was associated with a southwest wind flow of hot and humid air ahead of a cold front that extended from Wisconsin to northwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 29, 5:12 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 29, 5:12 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
612 AM CDT Thu Jun 29 2023

...AVIATION UPDATE...

.SHORT TERM...(Today through Saturday night)
Issued at 318 AM CDT Thu Jun 29 2023

Interesting set up today with a high pressure dome aloft just to our
southwest. Expecting a couple of "ridge runner" shortwaves coming
across the ridge today that could bring two rounds of convection to
the area, one this morning and one this afternoon/evening. However,
this is a rather conditional set up mainly thanks to the rather warm
mid level temperatures in the 20 deg C range. We might stay capped
with temperatures this warm. If we manage to break the cap and
storms do go off, we're looking at a rather primed environment for
some large hail and damaging winds. We're looking at around 3,000
J/kg of MUCAPE, 35-40 kts of bulk shear, and steep low and mid level
lapse rates. SPC has northeast portions of the area in an Enhanced
risk for today. Some models show the potential for an organized MCS
to move through, but not putting as much faith in the CAMs currently
as they are struggling to initialize properly and to come to a
consensus on the convective outcome.

If we stay capped, and for areas that don't see any storms in
general, it will be a rather hot day with heat concerns. A Heat
Advisory and Excessive Heat Warning are in effect for portions of
the area. Should convection occur, the Heat Advisory might be pulled
because we might not make the criteria in those areas.

Friday will be rather similar in set up with the ridge still in
place aloft and another "ridge runner" rolling through bringing
possible convection to eastern portions of the CWA. Again there will
be heat concerns, and again areas that see convection may not be as
hot. Highs both days will be in the 90s to low 100s with overnight
lows in the 70s.

Saturday the ridge starts to break down as a larger shortwave moves
east from the Plains. Once again we will be hot, but the potential
for convection may mitigate some of the heat. There is also a cold
front associated with this system, but it appears to weaken
significantly by the time it reaches us. The lack of sfc wind shift
with the passage of the attendant front means there will be little
change to the hot and humid air mass in place.

.LONG TERM...(Sunday through Wednesday)
Issued at 318 AM CDT Thu Jun 29 2023

The upper level shortwave trof moves through Sunday into Monday and
then a more weak and zonal pattern takes over. This means we will
continue to have PoPs in the forecast through Monday (although
Monday's PoPs might be a tad overdone as the trof moves out and we
lose the primary forcing). Multiple small disturbances and pockets
of energy move through the patter in the coming days and keep PoPs
in the forecast each day. These look to be largely diurnally driven
chances and PoPs are the strongest in the afternoons. Heat also
continues this week but so far remains below criteria for headlines.
Highs remain in the 90s and overnight lows are in the upper 60s to
70s.

&&

.AVIATION...
Issued at 607 AM CDT Thu Jun 29 2023

VFR conditions expected through the end of the period. Satellite
currently showing some mid and high clouds across the area this
morning. Some of these clouds are expected to linger through the
morning hours. High clouds are expected to hang around most of the
day and through the overnight.

Winds will pick up out of the south this morning and will continue
to be out of the south and southwest today at around 10-15 kts
with occasional gusts to around 20 kts this afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 11 AM this morning to 8 PM CDT Friday for
     ILZ075>078-080>083-086-087-090-091.

     Excessive Heat Warning from 11 AM this morning to 8 PM CDT
     Friday for ILZ084-085-088-089-092>094.

MO...Excessive Heat Warning from 11 AM this morning to 8 PM CDT
     Friday for MOZ076-086-087-100-107>112-114.

IN...Heat Advisory from 11 AM CDT /noon EDT/ this morning to 8 PM CDT
     /9 PM EDT/ Friday for INZ081-082-085>088.

KY...Heat Advisory from 11 AM this morning to 8 PM CDT Friday for
     KYZ007-010>022.

     Excessive Heat Warning from 11 AM this morning to 8 PM CDT
     Friday for KYZ001>006-008-009.

&&

SHORT TERM...SHAWKEY
LONG TERM...SHAWKEY
AVIATION...SHAWKEY
Hazardous weather outlook, Jun 29, 2:35 AM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
335 AM CDT Thu Jun 29 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-300845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
335 AM CDT Thu Jun 29 2023 /435 AM EDT Thu Jun 29 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance for strong to severe thunderstorms this morning
and again this afternoon and evening for portions of southeast
Illinois, southwest Indiana, and the Pennyrile region of western
Kentucky. The primary threats would be large hail and damaging
winds.

Dangerously high heat and humidity is forecast this afternoon.
Afternoon heat indices will peak from 105 to 115 in most areas.
Please refer to the Excessive Heat Warning and Heat Advisory
products for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerously high heat and humidity is forecast through Friday
evening. Afternoon heat indices will peak from 105 to 115 in most
areas. Please refer to the Excessive Heat Warning and Heat
Advisory products for details. Hazardous levels of heat could
persist through Saturday, depending on the timing of showers and
storms.

There are chances of thunderstorms through Friday, followed by a
higher chance over the weekend. The potential exists for a few
strong to severe storms. The main hazards with storms over the
weekend will be lightning, locally heavy rain, isolated strong
winds, and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today over southeast Illinois,
southwest Indiana, and the Pennyrile region of western Kentucky.

The radar

The Evansville,IN radar (KVWX), 34 km away, was scanning. The volume nearest the first event began at 12:35 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Hail, Gibson

When
June 29, 6:37 AM CST
Where
Gibson County, Oakland City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.330, -87.350

Hail ranged from ping pong ball size to golf ball size.

Thunderstorm Wind, Gibson

When
June 29, 6:45 AM CST
Where
Gibson County, Francisco
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.330, -87.450

Trees were down, and the roof was blown off a shed.

Thunderstorm Wind, Spencer

When
June 29, 7:28 AM CST
Where
Spencer County, 2.14 mi SSW of Pigeon
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
38.070, -87.080

A horse barn was destroyed just inside the Spencer County line east of Tennyson.

Thunderstorm Wind, Gibson

When
June 29, 7:40 AM CST
Where
Gibson County, Francisco
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
38.330, -87.450

A mobile home was blown over, entrapping an occupant. Trees were down.

Thunderstorm Wind, Spencer

When
June 29, 7:40 AM CST to 7:44 AM CST
Where
Spencer County, Grandview to Rockport
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
37.930, -86.980

Semis were blown over on U.S. Highway 231 in Rockport. Numerous trees were snapped or uprooted in Grandview.

Flash Flood, Pike

When
June 29, 8:42 AM EST to 11:00 AM EST
Where
Pike County, 2.55 mi NNE of Alford to 0.85 mi SW of Cato
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.516, -87.237

Water was flowing across Highway 61 south of Petersburg, prompting the closure of the road. Water was over many roads in Petersburg. Personal weather stations in the Petersburg area measured 4 to 6.5 inches during the morning and early afternoon hours. Around 4 inches fell within 90 minutes.

Thunderstorm Wind, Vanderburgh

When
June 29, 7:49 AM CST
Where
Vanderburgh County, 2.34 mi NNW of Elliott
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.150, -87.490

An awning was destroyed by wind.

Thunderstorm Wind, Spencer

When
June 29, 8:00 AM CST to 8:10 AM CST
Where
Spencer County, Grandview to Rockport
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.930, -86.980

In Rockport, a garage roof was damaged by a tree falling onto it. Multiple trees were down in the Grandview area.

Flash Flood, Gibson

When
June 29, 8:13 AM CST to 11:00 AM CST
Where
Gibson County, 2.17 mi W of Oakland City to 1.8 mi E of Dongola
Cause
Heavy Rain
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
38.330, -87.390

Homes and buildings were flooded in Oakland City. Water was over Highway 64 east of the I-69 interchange. A personal weather station in Oakland City measured 3.42 inches in an hour, and a total of 4.31 inches by mid-morning.

Thunderstorm Wind, Vanderburgh

When
June 29, 8:15 AM CST to 8:18 AM CST
Where
Vanderburgh County, 2.34 mi SSE of Smythe to 3 mi SE of Evansville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.970, -87.460

There were two estimates of winds around 70 mph on the southeast side of Evansville. Winds were estimated up to 70 mph just inside the Warrick County line, west of Newburgh. Another estimate a few miles southeast of downtown Evansville was from a trained spotter.

Thunderstorm Wind, Spencer

When
June 29, 8:22 AM CST
Where
Spencer County, 1 mi ENE of Hatfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.906, -87.203

The wind speed was estimated by the public.

Flash Flood, Spencer

When
June 29, 10:45 AM CST to 1:00 PM CST
Where
Spencer County, 2.45 mi NNW of Newtonville to 1.45 mi WNW of Chrisney
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.032, -86.969

Flooding of many streets was reported in Grandview and the Chrisney area. A personal weather station in Chrisney measured 3.2 inches in the morning and early afternoon hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099813, 1099814, 1099825, 1099816, 1099818, 1102470, 1099822, 1099826, 1102473, 1099824, 1099819, 1102476.